Florida, 2005

Lightning Strike in Florida, July 14, 2005

July 14, 2005 · NWS JAX · 1 event in 1 county or zone

Lightning struck a home in the Queens Harbor neighborhood and caused signifcant damage.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Lightning struck a home in the Queens Harbor neighborhood and caused signifcant damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 14, 1:37 PM EST, 4 hours 23 minutes earlier.

Area forecast discussion, Jul 14, 1:37 PM EST, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
237 PM EDT THU JUL 14 2005

.SHORT TERM...UPPER LOW CONTINUES OVER THE OHIO/TENNESSEE VALLEY
REGIONS...PHASING WITH SHORTWAVE OVER THE MIDDLE MISSISSSIPPI
VALLEY REGION. THESE FEATURES WILL FURTHER WEAKEN AS SUB-TROPICAL
RIDGE OVER THE WESTERN ATLANTIC PRESSES WESTARD...SHIFTING TO THE
EASTERN UNITED STATES. LOW-LEVEL RIDGE AXIS WILL CONTINUE TO
EXTEND ACROSS THE REGION. END RESULT WILL BE LACK OF STRONG DYNAMICAL
FORCING THROUGH THE SHORT-TERM...HOWEVER THERE WILL BE SUFFICIENT
MOISTURE (PWATS ABOVE 1.75 INCHES) COUPLED WITH AFTERNOON
INSTABILITY AND THE SEA-BREEZE TO WARRANT AT LEAST CHANCE POPS
EACH DAY...WITH LIKELY POPS FOR PORTIONS OF THE INTERIOR WHERE
DYNAMICS WILL BE MAXIMIZED DUE TO SEA-BREEZE/THUNDERSTORM OUTFLOW
COLLISIONS.

HURRICANE EMILY IS FORECAST TO FURTHER STRENGTHEN WHILE MAINTAINING
AS WEST-NORTHWEST TRACK ACROSS THE CARRIBEAN...THEN IS FORECAST
TO CROSS YUCATAN SUNDAY AND ENTER CAMPECHE BAY.

.LONG TERM (MON-THU)...LITTLE CHANGE EXPECTED WITH SUB-TROPICAL
RIDGE HOLDING OVER THE REGION. THUS...A CONTINUATION OF MAINLY
AFTERNOON INTO EARLY EVENING CONVECTION TO CONTINUE WITH GREATEST
COVERAGE ACROSS THE INTERIOR WHERE SEA BREEZES WILL LIKELY
COLLIDE.
&&

.MARINE...RIDGE AXIS WILL MEANDER OVER THE AREA... MAINTAINING A
SOUTHERLY FLOW ACROSS THE LOCAL WATERS. ONSHORE FLOW WILL
ESTABLISH EACH AFTERNOON NEAR THE COAST AS EAST COAST SEA BREEZE
ADVANCES INLAND WITH A MORE OFFSHORE FLOW LATE AT NIGHT DUE TO A
LAND BREEZE. SEAS OF 2 FEET OR LOWER TO PREVAIL THROUGH FRIDAY...WITH
A SLIGHT INCREASE IN SEAS IS FORECAST THIS WEEKEND IN RESPONSE TO
LONG FETCH OF EASTERLY WINDS OVER THE OPEN ATLANTIC WATERS.
&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  73  92  73  93 /  40  50  30  50
SSI  77  88  77  89 /  40  40  20  30
JAX  74  91  74  92 /  50  50  30  40
SGJ  75  88  75  88 /  40  40  20  40
GNV  74  91  74  92 /  40  60  40  50
OCF  73  91  73  92 /  30  60  40  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
MARINE...NONE.

&&

PUBLIC...ZAPPE
MARINE/FIRE WX...SANDRIK
Hazardous weather outlook, Jul 14, 4:20 AM EST, 13 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
520 AM EDT THU JUL 14 2005

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-151000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
520 AM EDT THU JUL 14 2005

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN
TODAY ACROSS THE AREA. THUNDERSTORMS WILL BE MOST NUMEROUS ALONG THE
EAST AND WEST COAST SEABREEZE COLLISION LATE THIS AFTERNOON AND THIS
EVENING...FOCUSED BETWEEN HIGHWAY 301 AND INTERSTATE 95. A SECONDARY
MAXIMUM OF ACTIVITY WILL BE NORTHWEST OF A DOUGLAS TO BAXLEY LINE IN
SOUTHEAST GEORGIA. DUE TO THE SLOW MOVEMENT OF CONVECTION...LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE. IN ADDITION...WIND GUSTS TO 50 MPH
AND FREQUENT LIGHTNING ARE POSSIBLE IN STRONGER STORMS.

MINOR FLOODING CONTINUES ALONG THE SANTA FE RIVER NEAR THREE RIVER
ESTATES AND FORT WHITE AS WELL AS ALONG THE SATILLA RIVER NEAR
ATKINSON. PLEASE REFER TO RIVER STATEMENTS FOR THE LATEST
INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS CAN BE EXPECTED EACH
DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED. IN
ADDITION...REPORTS OF LOCALIZED FLOOD ARE REQUESTED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

CARROLL

In the hours before

Special weather statement, Jul 14, 3:27 PM EST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
427 PM EDT THU JUL 14 2005

FLZ037-142115-
PUTNAM-
427 PM EDT THU JUL 14 2005

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR PUTNAM COUNTY FOR
STRONG WINDS AND SMALL HAIL VALID UNTIL 515 PM EDT...

AT 427 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES SOUTHWEST OF JOHNSON...OR ABOUT
10 MILES SOUTHWEST OF INTERLACHEN...MOVING NORTHEAST AT 10 MPH. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND JOHNSON...
INTERLACHEN...PUTNAM HALL...MANNVILLE AND HOLLISTER THROUGH 515 PM
EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. POSTPONE
OUTDOOR ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A COMPLETELY ENCLOSED
BUILDING.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

PETERSON
Special weather statement, Jul 14, 3:39 PM EST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
439 PM EDT THU JUL 14 2005

FLZ031-036-142130-
ALACHUA-BRADFORD-
439 PM EDT THU JUL 14 2005

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR ALACHUA AND
BRADFORD COUNTIES FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 530 PM
EDT...

AT 439 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTH OF ORANGE HEIGHTS...OR
ABOUT 6 MILES NORTHWEST OF MELROSE...MOVING NORTHEAST AT 5 MPH. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND WALDO...ORANGE
HEIGHTS...MELROSE...HAMPTON AND STARKE THROUGH 530 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A COMPLETELY ENCLOSED
BUILDING.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

PETERSON
Special weather statement, Jul 14, 3:54 PM EST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
454 PM EDT THU JUL 14 2005

FLZ032-142145-
CLAY-
454 PM EDT THU JUL 14 2005

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CLAY COUNTY FOR
STRONG WINDS AND SMALL HAIL VALID UNTIL 545 PM EDT...

AT 454 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER LAKE GENEVA...OR ABOUT 4 MILES
NORTH OF MELROSE...MOVING NORTHEAST AT 10 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND LAKE GENEVA THROUGH 545 PM
EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. POSTPONE
OUTDOOR ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A COMPLETELY ENCLOSED
BUILDING.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

PETERSON
Special weather statement, Jul 14, 4:39 PM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
539 PM EDT THU JUL 14 2005

FLZ025-142230-
DUVAL-
539 PM EDT THU JUL 14 2005

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR DUVAL COUNTY FOR
STRONG WINDS AND SMALL HAIL VALID UNTIL 630 PM EDT...

AT 539 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 6 MILES SOUTH OF
JACKSONVILLE HEIGHTS...OR ABOUT 3 MILES WEST OF ORANGE PARK...MOVING
NORTH AT 5 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND JACKSONVILLE HEIGHTS...ORTEGA...TALLYRAND...SAN
MARCO...RIVERSIDE...NORMANDY AND DOWNTOWN JACKSONVILLE THROUGH 630
PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED.
POSTPONE OUTDOOR ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A COMPLETELY
ENCLOSED BUILDING.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

PETERSON
Special weather statement, Jul 14, 4:46 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
546 PM EDT THU JUL 14 2005

FLZ024-GAZ153-154-165-166-142230-
COASTAL CAMDEN-COASTAL GLYNN-INLAND CAMDEN-INLAND GLYNN-NASSAU-
546 PM EDT THU JUL 14 2005

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NASSAU...CAMDEN
AND GLYNN COUNTIES FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID
UNTIL 630 PM EDT...

AT 546 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
5 MILES SOUTHWEST OF BRUNSWICK TO 10 MILES WEST OF YULEE...OR ALONG A
LINE EXTENDING FROM 5 MILES SOUTHWEST OF BRUNSWICK TO 7 MILES
NORTHEAST OF CALLAHAN...STATIONARY. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND KINGSLAND...DOCK
JUNCTION...DOVER BLUFF...HARRIETTS BLUFF...ST. SIMONS...ST. MARYS...
SEA ISLAND AND KINGS BAY BASE THROUGH 630 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

CAMP
Special weather statement, Jul 14, 5:30 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
630 PM EDT THU JUL 14 2005

FLZ024-025-GAZ166-142315-
COASTAL CAMDEN-DUVAL-NASSAU-
630 PM EDT THU JUL 14 2005

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NASSAU...DUVAL AND
CAMDEN COUNTIES FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL
715 PM EDT...

AT 630 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
3 MILES SOUTH OF KINGSLAND TO 3 MILES WEST OF JACKSONVILLE
INTERNATIONAL TO 6 MILES SOUTHEAST OF SAN MARCO...OR ALONG A LINE
EXTENDING FROM 3 MILES SOUTH OF KINGSLAND TO 3 MILES WEST OF
JACKSONVILLE INTERNATIONAL TO 6 MILES NORTH OF MANDARIN...MOVING
NORTHEAST AT 15 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO
AFFECT AREAS AROUND KINGSLAND...TALLYRAND...SAN MARCO...RIVERSIDE...
ORTEGA...JACKSONVILLE INTERNATIONAL...DOWNTOWN JACKSONVILLE AND
ARLINGTON THROUGH 715 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

CAMP

The radar

The Jacksonville radar (KJAX), 17 km away, was scanning. The volume nearest the first event began at 22:57 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Duval

When
July 14, 6:00 PM EST
Where
Duval County, San Pablo
Property damage
$500,000
Reported by
NEWSPAPER
Coordinates
30.335, -81.648 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2005Every state in 2005This day in weather historyWarnings in Florida, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5453894.